Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 115, NWS Twin Cities, MN

August 10, 2020Freeborn County, Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2020, 5:08 AM CDT for Freeborn County, Steele County, Waseca County, Minnesota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 5:08 AM CDT (10:08 UTC)
Expired
Aug 10, 2020, 5:30 AM CDT
In force
22 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Freeborn County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

540 
WUUS53 KMPX 101008
SVRMPX
MNC047-147-161-101030-
/O.NEW.KMPX.SV.W.0115.200810T1008Z-200810T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
508 AM CDT Mon Aug 10 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Freeborn County in south central Minnesota...
  Southern Steele County in south central Minnesota...
  Southeastern Waseca County in south central Minnesota...

* Until 530 AM CDT.

* At 507 AM CDT, a severe thunderstorm was located near Ellendale, or
  11 miles south of Owatonna, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blooming Prairie, Ellendale, Geneva, Lemond, Hope and Steele
  Center.

This includes Interstate 35 between mile markers 23 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4386 9348 4399 9340 4393 9305 4376 9305
TIME...MOT...LOC 1007Z 278DEG 31KT 4392 9322 

HAIL...1.00IN
WIND...60MPH
 
$$

CEO
1 follow-up statement
526 
WWUS53 KMPX 101018
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
518 AM CDT Mon Aug 10 2020

MNC161-101028-
/O.CAN.KMPX.SV.W.0115.000000T0000Z-200810T1030Z/
Waseca MN-
518 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASECA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4385 9340 4398 9336 4393 9305 4376 9305
TIME...MOT...LOC 1018Z 278DEG 31KT 4391 9308 

$$

MNC047-147-101030-
/O.CON.KMPX.SV.W.0115.000000T0000Z-200810T1030Z/
Freeborn MN-Steele MN-
518 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHEASTERN FREEBORN AND SOUTHERN STEELE COUNTIES...

At 518 AM CDT, a severe thunderstorm was located near Blooming
Prairie, or 14 miles southeast of Owatonna, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Blooming Prairie, Ellendale, Geneva, Hope and Steele Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4385 9340 4398 9336 4393 9305 4376 9305
TIME...MOT...LOC 1018Z 278DEG 31KT 4391 9308 

HAIL...1.00IN
WIND...60MPH
 
$$

CEO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:49 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 10, 3:49 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today through Tuesday)
Issued at 349 AM CDT Mon Aug 10 2020

Large hail, heavy rainfall, and wind-producing storms that formed
ahead of an approaching cold front (and provided an impressive
lightning show for parts of the area Sunday night) will continue
to develop east/southeast early this morning, riding along the
instability gradient along the MN/WI border. By mid-morning the
severe threat will have diminished, but a few showers could
persist along the Iowa border. Drier air works into the area this
afternoon bringing clearing skies, and reducing dewpoints into the
40s and 50s. High temperatures today will be a few degrees cooler
than climatological normals, with highs in the 75-80 degree
range. Lows tonight will be pleasant in the low to mid 50s. Dry
weather continues on Tuesday as weak ridging influences the local
weather, although temperatures will moderate several degrees with
highs in the low to mid 80s.

.LONG TERM...(Tuesday night through Sunday)
Issued at 349 AM CDT Mon Aug 10 2020

Semi-zonal flow prevails through much of next week, with
precipitation opportunities supplied by ripples of shortwave
energy in the fast-moving westerly flow. The first of these
chances for showers and thunderstorms arrives Wednesday as return
flow ensues, and then chances persist through the weekend as
western troughing shifts into the north central CONUS.
Temperatures will be near to slightly above normal through the
period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1234 AM CDT Mon Aug 10 2020

VFR conditions for most locations overnight as a cold front pushes
through the region. This cold front could produce some MVFR
ceilings, and spark a few thunderstorms. As of now, the majority
of the thunder activity will be at KMSP.

KMSP...
Thunderstorms will continue through at least the next couple of
hours at KMSP. A few could produce some hail. Eventually a cold
front will move through the region and push these storms east.
Expect northwest winds and VFR conditions once the storm passes.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind SW at 5-10 kt.
WED...VFR. Wind SE at 10 kt.
THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...JRB
Hazardous weather outlook, Aug 10, 4:24 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
424 AM CDT Mon Aug 10 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
424 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms producing large hail, strong winds, and
heavy rainfall will remain possible across east and south central
Minnesota and west central Wisconsin this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorms are possible Wednesday through Saturday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this morning across east
and south central Minnesota and west central Wisconsin.

In the hours before

Local storm report, Aug 10, 4:01 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HEAVY RAIN       BUFFALO                 45.18N 93.88W
08/10/2020  M3.75 INCH       WRIGHT             MN   PUBLIC

            SINCE 5 AM SUNDAY, 8/9/20.

&&

LS
Local storm report, Aug 10, 4:02 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     HAIL             1 W ROBBINSDALE         45.03N 93.35W
08/10/2020  M1.00 INCH       HENNEPIN           MN   PUBLIC

&&

LS
Local storm report, Aug 10, 4:21 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
421 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             1 ESE NORTHFIELD        44.45N 93.15W
08/10/2020  E1.00 INCH       RICE               MN   EMERGENCY MNGR

            PEA TO QUARTER SIZE HAIL LASTING 2 MINUTES.

&&

LS
Local storm report, Aug 10, 4:28 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     3 NW BLOOMINGTON        44.85N 93.35W
08/10/2020                   HENNEPIN           MN   BROADCAST MEDIA

            TREE UPROOTED AND PARTIALLY COVERING THE
            ROAD NEAR THE INTERSECTION OF W 84TH ST AND
            STANLEY AVE S.

&&
Local storm report, Aug 10, 4:46 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     HAIL             3 W ORROCK              45.45N 93.79W
08/10/2020  M1.00 INCH       SHERBURNE          MN   PUBLIC

&&
Local storm report, Aug 10, 5:07 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
507 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     HAIL             5 S LEMOND              43.91N 93.39W
08/10/2020  M1.00 INCH       STEELE             MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:52 PM CDTSpecial Weather StatementMPXHennepin23 min
Aug 9, 8:13 PM CDTSpecial Weather StatementMPXHennepin47 min
Aug 9, 8:47 PM CDTSpecial Weather StatementMPXScott88 min
Aug 9, 9:00 PM CDTSpecial Weather StatementMPXScott30 min
Aug 9, 9:21 PM CDTSpecial Weather StatementMPXCarver54 min
Aug 9, 9:30 PM CDTSevere Thunderstorm WarningMPXCarver45 min
Aug 9, 9:39 PM CDTSevere Thunderstorm WarningMPXHennepin, Scott51 min
Aug 9, 10:14 PM CDTSpecial Weather StatementMPXHennepin46 min
Aug 9, 10:27 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright48 min
Aug 9, 10:27 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott27 min
Aug 9, 10:48 PM CDTSevere Thunderstorm WarningMPXWright57 min
Aug 9, 11:16 PM CDTSevere Thunderstorm WarningMPXHennepin44 min
Aug 9, 11:40 PM CDTSevere Thunderstorm WarningMPXWright50 min
Aug 9, 11:56 PM CDTSevere Thunderstorm WarningMPXHennepin49 min
Aug 10, 12:28 AM CDTSevere Thunderstorm WarningMPXWright32 min
Aug 10, 12:41 AM CDTSevere Thunderstorm WarningMPXHennepin49 min
Aug 10, 12:42 AM CDTSpecial Weather StatementMPXHennepin63 min
Aug 10, 12:54 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin51 min
Aug 10, 1:21 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott39 min
Aug 10, 1:29 AM CDTSpecial Weather StatementMPXHennepin61 min
Aug 10, 1:48 AM CDTFlash Flood WarningMPXCarver, Hennepin, Scott4 hr
Aug 10, 1:57 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Washington48 min
Aug 10, 2:04 AM CDTSevere Thunderstorm WarningMPXMeeker, Wright26 min
Aug 10, 2:08 AM CDTSevere Thunderstorm WarningMPXRice, Scott37 min
Aug 10, 2:20 AM CDTSevere Thunderstorm WarningMPXDakota, Scott40 min
Aug 10, 2:31 AM CDTSevere Thunderstorm WarningMPXWright44 min
Aug 10, 2:41 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott49 min
Aug 10, 2:43 AM CDTSevere Thunderstorm WarningMPXCarver, Scott32 min
Aug 10, 3:06 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin54 min
Aug 10, 3:15 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs45 min
Aug 10, 3:29 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice46 min
Aug 10, 3:34 AM CDTSpecial Weather StatementMPXSherburne56 min
Aug 10, 3:46 AM CDTSevere Thunderstorm WarningMPXRice44 min
Aug 10, 3:58 AM CDTSpecial Weather StatementMPXDakota32 min
Aug 10, 4:10 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice50 min
Aug 10, 4:16 AM CDTSevere Thunderstorm WarningMPXSteele, Waseca59 min
Aug 10, 5:27 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice17 min
Aug 10, 7:44 AM CDTSpecial Weather StatementMPXBlue Earth31 min
Aug 10, 8:03 AM CDTSpecial Weather StatementMPXWaseca27 min
Aug 10, 8:10 AM CDTSevere Thunderstorm WarningMPXWaseca35 min
Aug 10, 8:36 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.